[Skip to Content]
[Skip to Content Landing]
Article
August 1975

Visual Defect From Chloroquine Phosphate

Author Affiliations

Los Angeles

Arch Dermatol. 1975;111(8):1069. doi:10.1001/archderm.1975.01630200129017

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  About five days after taking a 500-mg tablet of chloroquine phosphate for malaria prophylaxis, I developed a visual defect in the right eye. A small elevation was noted on looking at the horizon or fixing on any horizontal, linear image. The symptom could be considerably lessened with binocular vision and could easily have been unobserved. Physical examination showed right, unilateral, paramacular retinal edema. I had also been taking probenecid (Benemid) for well controlled gout. It may be possible for an extremely low dosage of chloroquine phosphate to cause retinopathy.Perhaps probenecid may potentiate chloroquine phosphate retinopathy.

First Page Preview View Large
First page PDF preview
First page PDF preview
×